Prescription Pills: Use As Directed

As you recover from a workplace injury, a doctor might prescribe some prescription pills to help with the healing process. However, it’s important to know how to take them safely. After all, since 2017, nearly 20 million Americans misused their medicine at least once. There’s a few things you can do to help keep yourself safe while taking your medication…

Prescription Pills: Using Them Safely

Talk to your doctor

The first thing you want to do is talk to your doctor about your prescription pills. A lot of people will simply get their prescription and go straight to the pharmacy. However, it’s a good idea to take a moment and talk with your doctor about what exactly you’ll be taking.

Your doctor can help give you a specific idea about what your medicine is supposed to do and why they want you to take it. They can also give you a timetable for how long you should take it, and what to expect while taking it. This is especially helpful in case there are any side-effects.

Do some research

Even after you talk to your doctor, they might not have all the answers you’re looking for. In that case, it helps to do some extra research on your prescription pills. These days, many pharmacies give information pamphlets out which tell you more information about your medicine.

Don’t forget that you can also talk to the pharmacist directly as well. A pharmacist will have a great amount of knowledge about the medication they provide you. This can be a good idea if you take any other kinds of medication. A pharmacist can help see your new medication will react poorly to the ones you already take.

Follow the directions

It’s important to follow any kind of directions when taking prescription pills. That way, you keep your chances of experiencing any kind of adverse effects to a minimum. Some of the most important ones are how much you should take, how long you should take it, and what you need to avoid consuming while taking the medication.

Taking too much of your medication could cause serious problems to your health. If you stop taking your medication before you’re supposed to, even if you think you “feel better”, you could also end up not fully recovering. Plus, if you mix your medication with something like alcohol, it could lead to dangerous side-effects. 

Recognizing Overdose Symptoms

After suffering an injury, it’s not uncommon that the doctor will prescribe some sort of medication to ease the pain, and aid your healing. The doctor prescribes these to you as a means of helping your injuries. However, they can also cause problems if there is improper use. Maybe you didn’t read the label closely enough; maybe you were left to care for yourself. Or, maybe, you deliberately took more mediation than you should have. No matter the reason, suffering an overdose comes with a set of symptoms. While you might recognize them in yourself, it’s not uncommon that someone else will stumble upon the situation and take control. In that instance, it’s important that the person who comes to your aid is able to recognize overdose symptoms.

Recognizing Overdose Symptoms

Know What Medications They Are Taking

First things first, you’ll need to be aware of what kind of medication this person is taking. By having this knowledge, you can 1) help to prevent an overdose, or in the event of overdose, you can 2) identify the medication to emergency services. Being able to relay what medications they have in their system can make a large difference in the ability of those EMS to treat the victim. Furthermore, by knowing the medications they take, you can share that detail with EMS. By being aware of different medications, you or the medical team can determine how they may interact with one another.

Common symptoms of overdose:

In most overdoses, the signs are quite obvious. For instance, loss of consciousness, unresponsiveness, vomiting, or blue lips. However, there are plenty more signs that are subtle in comparison.

Pupils

Of the more subtle overdose symptoms, constricted pupils are quite common. In most cases, drugs will dilate pupils and make them appear larger. However, when it comes to pain medication, pupils tend to become very small. So, if you’re struggling to determine what medication they might have overdosed on, their pupils are a good place to check.

Breathing

One of the more difficult to determine, is slowed breathing. While pupils can be easy to check if you think to do so, slowed breathing might not even cross your mind. When suffering an overdose, your breathing is one of the first things to change. Your heart rate slows, as does breathing, when drugs kick in. In some cases, the breathing can become so slow that it stops. Therefore, it’s important to check the person’s pulse and listen for their breathing.

Hot, cold, clammy, nauseous….

Among other overdose symptoms, are to become cold, clammy, drowsy, nauseous, to vomit, or become very hot as well. As you can see, there is a large range in symptoms when it comes to overdose, depending on the medication. If you suspect that someone you know, or even yourself, to be in the process of an overdose— call emergency services immediately. While an overdose can be deadly, you can also counteract it quite quickly if put into the right hands.